Alert archive / Massachusetts / Tornado Warnings in 2025

Tornado Warning 1, NWS Boston/Norton, MA

September 6, 2025Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this tornado warning at Sep 6, 2025, 2:14 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2025, 2:14 PM EDT (18:14 UTC)
Expired
Sep 6, 2025, 2:45 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:45 PM EDTTSTM WND DMG2 Se Colrain, MAIn Colrain, a tree and power lines were down on Van Nuys Rd. Relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 1:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

405 
WFUS51 KBOX 061814
TORBOX
MAC011-015-061845-
/O.NEW.KBOX.TO.W.0001.250906T1814Z-250906T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Boston/Norton MA
214 PM EDT Sat Sep 6 2025

The National Weather Service in Boston/Norton has issued a

* Tornado Warning for...
  Northwestern Hampshire County in western Massachusetts...
  Northwestern Franklin County in western Massachusetts...

* Until 245 PM EDT.

* At 214 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Plainfield, or 12 miles southeast of North Adams,
  moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Buckland, Shelburne, Ashfield, Colrain, Charlemont, Heath, 
  Plainfield, Rowe, and Hawley around 220 PM EDT.
  Greenfield around 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4263 7295 4266 7296 4274 7286 4274 7276
      4263 7260 4249 7297 4250 7298 4252 7297
      4256 7298
TIME...MOT...LOC 1814Z 227DEG 29KT 4255 7296 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hrencecin
2 follow-up statements
321 
WWUS51 KBOX 061832
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
232 PM EDT Sat Sep 6 2025

MAC015-061841-
/O.CAN.KBOX.TO.W.0001.000000T0000Z-250906T1845Z/
Hampshire MA-
232 PM EDT Sat Sep 6 2025

...THE TORNADO WARNING FOR NORTHWESTERN HAMPSHIRE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts.

LAT...LON 4256 7279 4263 7288 4273 7275 4263 7260
TIME...MOT...LOC 1831Z 227DEG 33KT 4262 7273 

$$

MAC011-061845-
/O.CON.KBOX.TO.W.0001.000000T0000Z-250906T1845Z/
Franklin MA-
232 PM EDT Sat Sep 6 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHWESTERN FRANKLIN COUNTY...

At 231 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Shelburne, or near Greenfield, moving northeast at
40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Greenfield, Shelburne, Colrain, and Heath around 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4256 7279 4263 7288 4273 7275 4263 7260
TIME...MOT...LOC 1831Z 227DEG 33KT 4262 7273 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hrencecin
475 
WWUS51 KBOX 061835
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
235 PM EDT Sat Sep 6 2025

MAC011-061845-
/O.EXP.KBOX.TO.W.0001.000000T0000Z-250906T1845Z/
Franklin MA-
235 PM EDT Sat Sep 6 2025

...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN COUNTY WILL EXPIRE
AT 245 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts.

LAT...LON 4256 7279 4263 7288 4273 7275 4263 7260
TIME...MOT...LOC 1835Z 227DEG 29KT 4263 7271 

$$

Hrencecin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Sep 6, 8:49 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 6, 8:49 AM EDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
849 AM EDT Sat Sep 6 2025

.SYNOPSIS...
A warm and humid day is on tap for today ahead of an approaching
cold front. This front will bring scattered severe thunderstorms
with localized torrential rainfall this afternoon and evening across
interior southern New England. This activity will weaken some on
approach the Boston to Providence corridor this evening. However, an
anafrontal wave will bring a period of widespread showers Sunday
morning which may linger int the afternoon towards the coast.
Otherwise...much of the work week looks dry and very pleasant
outside the risk for a few brief showers around mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:

* Quiet morning across the region, becoming warm and humid, which
  gives way to an afternoon of strong and severe thunderstorms
  across interior southern New England. Storms may produce damaging
  straight-line winds, hail, torrential downpours, lightning, and
  cannot rule out the risk of tornadoes.

* Storms initialize around lunchtime in eastern New York and far
  western areas of southern New England, continues through the late
  afternoon. Scattered storms are expected to weaken as the cold
  front moves east towards the I-95 corridor, where much of the
  daylight hours are likely dry.

* Anafrontal wave brings continued showers into Sunday morning.

The bottom line up front, we are anticipating an active afternoon as
a robust cold front moves through New England, with the potential of
multiple hazards from scattered strong to severe thunderstorms. Do
not let the quiet morning lull you into a sense of complacency,
especially those that are northwest of an arbitrary line from
Hartford to Worcester to Lowell, where there is the greatest
potential for thunderstorms to be strong and become severe, between
12pm to 8pm. Areas that are east will have lower chance of severe
storms, but cannot rule out a few thunderstorm nearing the Boston to
Providence corridor between 7pm and 11pm, while southeast
Massachusetts perhaps gets a few rumbles of thunder. Additionally,
for eastern Massachusetts and Rhode Island it is likely to remain
rain-free through the daylight hours. While a rouge storm could
develop well out ahead of the front this is a low probability.

No surprise that this morning is noticeably warmer and more humid,
as a result have some low stratus across the region. Will say, the
guidance has not done well with resolving the extend of these clouds
with only a small area of stratus with ~500 foot ceilings across
parts of central southern New England. Though, high clouds are
filtering into New York and northern New England, ahead of the
approaching cold front. You might be thinking, why is this
impactful? Well, if we are able to keep the extent of the junky low
clouds away it is possible CAPE values this afternoon could be
greater, leading to more robust storms. And with temperatures
expected to reach into the 80s and dew point on either side of 70F
any storm the develops will have plenty of energy to tap into.

Overnight there were no significant changes to either SPC or WPC
outlook for this afternoon. SPC maintained it's 'Slight Risk' which
was issued Friday across interior southern New England. While there
was not much changed for our CWA, WPC did introduce a 'Slight Risk'
of excessive rainfall into southwestern Connecticut, but kept the
original 'Marginal Risk' footprint west of I-95.

Okay, let's break down conditions for this afternoon:

* Lift: A mid-level trough is located over northern Great Lakes and
  sends robust 850mb shortwave into western New England, with a
  strong surface cold front.

* Instability: Forecast values between 1,500 and 2,000 J/kg. With an
  upper limit based off the HREF of 2,500 J/kg.

* Kinematic: This varies depending on which guidance source you are
  looking at, but consensus is between 45-60 knots of 0-6km shear.
  The SREF backs these impressive values with probabilites of 0-6km
  shear exceeding 50 knots at 50-70% across interior southern New
  England. Finally, the values for low-level helicity are equally as
  impressive with forecast values 100-150 m2/s2. There are even some
  outliers that have values nearing 200 units. Pretty impressive by
  southern New England standards.

* Moisture: PWATs are on the rise, increasing this afternoon to 1.6"
  and 1.8", not out of the question some areas approach 2.0" for
  central and western Connecticut, and western Massachusetts. These
  values are ~2 standard deviations above normal and with warm cloud
  layer ~10/12,000 feet, will have efficient rain makers. While it is
  a low probability, there is roughly a 10% chance of 2-3" of rain
  to fall within a 3 hour window across out southwest CWA border in
  Connecticut and Massachusetts.

* Hazards: Damaging straight-lined winds, hail, localized urban and
  poor drainage flash flooding, frequent lightning, and a low chance
  of tornadoes. Want to reiterate, we expect those hazards for
  interior southern New England, because storms are expect to weaken
  as the cold front moves east towards the Boston to Providence
  corridor.

* Timing: Storms initialize between 12-2pm across eastern New
  York and western areas of southern New England. There after is
  prime time for storms to build over, 2-6pm, for storms to
  develop over interior southern New England, but are expected
  to weaken as the line shifts to the I-95 corridor between
  7-10pm.

Whether you are heading to an outdoor event or hanging around the
house, today is one of those days to remain weather aware, and have
multiple ways of receiving weather alerts (cell phone notifications,
NOAA Weather Radio, and broadcast meteorologists).

Thankfully it looks like storms will be quick to wind down after
sunset. Expecting rain showers to continue especially across eastern
portions of the CWA tonight into Sunday. High res guidance suggests
an anafrontal wave develops during the predawn hours Sunday morning.
The wave could help to focus more of a steady rain mainly southeast
of I-95.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages:
* Cooler with showers Sun am, which linger into afternoon on coast

Sunday...

An anafrontal wave will result in a wet Sunday morning for much of
southern New England given persistent southwest flow aloft. We still
need to sort out the axis of the most significant rain...but there
is often a narrow area that can receive quite the soaking in these
setups. Some elevated instability around too...so there will be an
isolated t-storm risk in the morning especially southeast of I-95.
We should see things dry out across the interior Sunday
afternoon...but showers may linger into the afternoon along and
southeast of the I-95 corridor. High temps will probably be held in
the middle 60s to the lower 70s given the clouds and rain.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:

* Mainly dry/pleasant for much of next week...cool nights/mild days

* Offshore low may briefly graze the coast with a few showers Wed

Monday through Friday...

Dry/very pleasant weather is in store for much of the upcoming work
week...outside of an offshore low may briefly graze the coast with a
few showers mid-week. High pressure building in behind the cold
front will for the first half of next week will result in cool
nights and mild days. Low temps will probably be in the 40s to the
lower 50s with highs mainly in the 70-75 degree range. In fact...on
the coast and high terrain may see highs in the upper 60s at times.
This might occur near mid-week when a distant offshore low may
briefly graze the coast with a few showers. We may see a a brief
warm up on Thursday with perhaps highs approaching 80. However...a
cold front will likely bring the return to slightly cooler than
normal temps by Friday.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

Today...Moderate confidence.

While VFR for the majority of Southern New England, areas of
MVFR-IFR stratus have developed along the south coast/Cape and
Islands, and in patchy coverage over parts of interior Southern
New England. Although stratus disperses in interior Southern New
England by 14z, stratus may linger along the south coast into
the aftn.

After 16z, line of TSRA develops in eastern NY and moves into
BAF-BDL-ORH betweeen 18-20z, then begin to weaken on approach
to the I-95 corridor. Brief IFR/LIFR conditions in heavy rain,
cloud to ground lightning and strong wind gusts are a concern
for interior southern New England. Outside of thunderstorms, winds
SSW 10-15 knots, with gusts 25-28 kt are expected across much
of the region.

Tonight...Moderate confidence.

For TAFs east of I-95, TS thru about 02z, then mainly as SHRA
overnight. Areas northwest are low-end VFR through 06z/08z,
then lower to MVFR with pockets of IFR. SSW wind shifts to N
behind the cold front, but the Cape and Islands maintains a SSW
flow overnight.

Sunday...High confidence in trends, moderate confidence in timing.

MVFR/IFR to start and slow improvements to VFR across western areas
of southern New England. The cold front is slow to exit, leading to
lower flight categories for much of the day across the I-95 corridor
where ceilings recover to a low-end VFR ceiling by mid afternoon.
With continued gradual clearing Sunday night into Monday morning.

KBOS Terminal...High confidence in trends, moderate confidence in
timing.

VFR into this afternoon with SW winds gusting between 25 and 30
knots. Possible -SHRA and -TSRA activity after 22z as a line of
storms moves from west to east but they will be weakening on
approach. Front becomes hung up overnight into Sunday morning with
lingering showers and MVFR ceilings.

KBDL Terminal...High confidence in trends, moderate confidence in
timing.

VFR until 18z/19z, after a line of strong to severe thunderstorms
will likely approach from the west. Front becomes hung up overnight
into Sunday morning with lingering showers and MVFR ceilings.

Outlook /Monday through Wednesday/...

Monday through Monday Night: VFR.

Tuesday: VFR. Breezy.

Tuesday Night through Wednesday: VFR. Breezy. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* A Small Craft Advisory: In effect through today for all waters.

Today and Sunday... High Confidence.

Gusty SSW wind today ahead of an approaching cold front, leading to
wind gusts of 25-30 knots, basis for today's Small Craft Advisory.
Seas area increasing on the outer waters to 4-5 feet, near shore
waves are 2-4 feet. A strong cold front will move across the waters
late Saturday into Sunday morning, rain and thunderstorms are
possible.

Front does becomes stalled on Sunday over the eastern waters and
allows for continued showers and lower visibility. Seas subside for
the eastern waters, seas 2-4 feet, while seas remain elevated for
the southern waters 3-5 feet.

Outlook /Monday through Wednesday/...

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     236.
     Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>235-237-250-251-254>256.

&&

SYNOPSIS...Frank/Dooley
NEAR TERM...Dooley
SHORT TERM...Frank
LONG TERM...Frank
AVIATION...Frank/Loconto/Dooley
MARINE...FT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:59 AM EDTSmall Craft AdvisoryBOX16 hr
Sep 6, 2:18 PM EDTTornado WarningBOXHampden, Hampshire42 min
Sep 6, 2:29 PM EDTSevere Thunderstorm WarningBOXHampden61 min
Sep 6, 2:50 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester55 min
Sep 6, 2:55 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester35 min
Sep 6, 3:01 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester44 min
Sep 6, 3:31 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester59 min
Sep 6, 3:51 PM EDTSevere Thunderstorm WarningBOXHampden54 min
Sep 6, 4:05 PM EDTTornado WarningBOXMiddlesex, Worcester40 min
Sep 6, 4:20 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk55 min
Sep 6, 4:25 PM EDTSevere Thunderstorm WarningBOXHampden, Middlesex, Norfolk, Worcester65 min
Sep 6, 4:50 PM EDTSevere Thunderstorm WarningBOXWorcester55 min
Sep 6, 4:55 PM EDTSpecial Marine WarningBOX80 min
Sep 6, 5:08 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester52 min
Sep 6, 5:21 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Worcester54 min
Sep 6, 5:44 PM EDTSpecial Marine WarningBOX91 min

Nearby

Tornado Warnings in Massachusetts, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.